Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 221, NWS Birmingham, AL

October 23, 20076 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 23, 2007, 1:11 AM CDT for 6 counties in Alabama. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2007, 1:11 AM CDT (06:11 UTC)
Expired
Oct 23, 2007, 2:00 AM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Autauga County, AL, Chilton County, AL, Coosa County, AL, Elmore County, AL, Shelby County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 1:27 AM CDTTSTM WND DMG3 E Columbiana, ALPOWER POLE AND LINES DOWN ON COUNTY ROAD 28 IN EASTERN PORTION OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 12:43 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 230612
SVRBMX
ALC001-021-037-051-117-121-230700-
/O.NEW.KBMX.SV.W.0221.071023T0611Z-071023T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 AM CDT TUE OCT 23 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN AUTAUGA COUNTY IN CENTRAL ALABAMA...
  CHILTON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...JEMISON...CLANTON...
  SOUTHERN SHELBY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WILSONVILLE...MONTEVALLO...
  COLUMBIANA...ALABASTER...
  WESTERN COOSA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WEOGUFKA...STEWARTVILLE...ROCKFORD...
  NORTHWESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHWESTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF SYLACAUGA...

* UNTIL 200 AM CDT

* AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM CALERA TO POOLES CROSSROADS...OR ALONG A LINE
  EXTENDING FROM MONTEVALLO TO 11 MILES SOUTH OF CLANTON...AND MOVING
  EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COLUMBIANA...VERBENA...SHELBY AND COOPER BY 120 AM CDT...
  LAY DAM AND MITCHELL DAM BY 125 AM CDT...
  TALLADEGA SPRINGS BY 130 AM CDT...
  VARNONS...WEOGUFKA AND WELONA BY 135 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT TUESDAY MORNING
FOR EASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3329 8619 3268 8620 3268 8681 3322 8693
TIME...MOT...LOC 0611Z 270DEG 30KT 3314 8673 3269 8664

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 12:00 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 23, 12:00 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 AM CDT TUE OCT 23 2007

.UPDATE...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

MADE JUST SOME MINOR ADJUSTMENTS TO TONIGHTS FORECAST AS THE ONGOING
FORECAST HAS A GOOD HANDLE ON THE CURRENT FORECAST.

MAIN CONCERN FOR THE NIGHT WILL BE THE EXTENT OF THE PRIMED AIRMASS
THAT HAS BEEN OVER SOUTHERN ALABAMA THIS AFTERNOON. LOOKING AT THE
LATEST CHARTS IT APPEARS AT THIS TIME THAT THE JUICIEST AIRMASS WILL
REMAIN SOUTH OF THE FORECAST AREA...BUT THERE MAY BE A FEW STORMS
THAT DRIFT INTO THE SOUTHERN PORTIONS OF THE AREA BEFORE DISSIPATING.
WILL NEED TO KEEP AN EYE ON THINGS...ESPECIALLY OVERNIGHT AS THE
SYSTEM MOVES FURTHER EAST. EXPECTING THE FRONT TO BE NEAR THE AL/MS
STATE LINE BY 12Z TOMORROW. HEAVIEST RAIN LOOKS TO BE SETTING UP
ALONG THE I-20/I-59 CORRIDOR. UPDATES SENT.

&&

.AVIATION...06Z TAF DISCUSSION.
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
OVER-SPREAD THE AREA FROM THE WEST.  EXPECT IFR CONDITIONS AT ALL
SITES THE REMAINDER OF THE PERIOD THROUGH 00Z. MVFR CEILINGS WILL
HANG ON ACROSS THROUGH 6Z. SOUTHERLY WINDS 10 TO 15 MPH CAN BE
EXPECTED.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Oct 22, 7:03 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT MON OCT 22 2007

ALZ011>015-017>050-240000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
703 PM CDT MON OCT 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAINFALL...AND LOCALIZED FLOODING...WILL BE POSSIBLE
OVERNIGHT...GENERALLY WEST OF A LINE FROM BIRMINGHAM TO SELMA AS A
BROAD AREA OF PRECIPITATION MOVES NORTHEASTWARD ACROSS THE REGION.
RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
TUESDAY. A COLD FRONT WILL SLOWLY MOVE ACROSS CENTRAL ALABAMA FROM
WEST TO EAST AS ABUNDANT MOISTURE REMAINS IN PLACE ACROSS THE AREA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Oct 22, 11:23 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 PM CDT MON OCT 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND DMG     NEWBERN                 32.59N 87.54W
10/22/2007                   HALE               AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN WITH SOME ON HOUSES ALONG COUNTY ROAD
            16. POSSIBLE TORNADO.

&&

JRA
Local storm report, Oct 22, 11:41 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 PM CDT MON OCT 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND DMG     NEWBERN                 32.59N 87.54W
10/22/2007                   HALE               AL   EMERGENCY MNGR

            *** 1 INJ *** NUMEROUS TREES DOWN WITH SOME ON HOUSES
            ALONG COUNTY ROAD 16. 15 HOUSES DAMAGED...3 TRAILERS
            OVERTURNED...NUMEROUS DOWNED POWER LINES. POSSIBLE
            TORNADO.

&&

JRA
Local storm report, Oct 23, 12:58 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 AM CDT TUE OCT 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND DMG     NEWBERN                 32.59N 87.54W
10/22/2007                   HALE               AL   EMERGENCY MNGR

            *** 1 INJ *** NUMEROUS TREES DOWN WITH SOME ON HOUSES
            ALONG COUNTY ROAD 16. 15 HOUSES DAMAGED...3 TRAILERS
            OVERTURNED...NUMEROUS DOWNED POWER LINES. POSSIBLE
            TORNADO.

1210 AM     TSTM WND DMG     BRENT                   32.94N 87.18W
10/23/2007                   BIBB               AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN AS WELL AS POWER LINES AROUND THE
            BEAR CREEK ROAD AND COUNTY ROAD 5.

1235 AM     TSTM WND DMG     SELMA                   32.42N 87.03W
10/23/2007                   DALLAS             AL   EMERGENCY MNGR

            POWER POLES AND LINES DOWN AT THE 1600 BLOCK OF
            WASHINGTON STREET IN DOWNTOWN SELMA.

1235 AM     TSTM WND DMG     SELMA                   32.42N 87.03W
10/23/2007                   DALLAS             AL   EMERGENCY MNGR

            TREE DOWN ON A HOUSE AT 11 ACKERS ALLEY IN DOWNTOWN
            SELMA.

&&

JRA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 9:33 PM CDTTornado WarningBMXMarengo27 min
Oct 22, 9:59 PM CDTTornado WarningBMXHale, Marengo, Perry31 min
Oct 22, 10:30 PM CDTTornado WarningBMXMarengo45 min
Oct 22, 10:44 PM CDTTornado WarningBMXHale, Perry31 min
Oct 22, 11:16 PM CDTTornado WarningBMXBibb, Hale, Perry29 min
Oct 22, 11:25 PM CDTTornado WarningBMXDallas, Perry35 min
Oct 23, 12:00 AM CDTTornado WarningBMXBibb, Chilton, Dallas, Perry45 min
Oct 23, 12:27 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas33 min
Oct 23, 12:44 AM CDTSevere Thunderstorm WarningBMXChilton, Shelby31 min
Oct 23, 1:00 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes45 min
Oct 23, 1:25 AM CDTTornado WarningBMXChilton, Coosa35 min
Oct 23, 1:33 AM CDTTornado WarningBMXSt. Clair, Shelby27 min
Oct 23, 1:39 AM CDTTornado WarningBMXLowndes, Montgomery36 min
Oct 23, 1:54 AM CDTTornado WarningBMXElmore36 min
Oct 23, 1:59 AM CDTTornado WarningBMXTalladega31 min
Oct 23, 2:06 AM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa39 min
Oct 23, 2:16 AM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega29 min
Oct 23, 2:27 AM CDTTornado WarningBMXCoosa, Tallapoosa20 min
Oct 23, 2:33 AM CDTTornado WarningBMXLowndes, Montgomery27 min
Oct 23, 2:35 AM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega25 min
Oct 23, 2:50 AM CDTSevere Thunderstorm WarningBMXTallapoosa40 min
Oct 23, 1:47 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Lee, Macon, Russell28 min
Oct 23, 2:15 PM CDTSevere Thunderstorm WarningBMXLee, Russell30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.